A 19-year-old male was admitted because of the trauma due to sepsis-induced disseminated intravascular coagulation (DIC) and multiple organ failure (MOF). We treated with antibiotics, danaparoid, and continuous hemodiafiltration (CHDF). Once he recovered, but after several days, he had septic shock and MOF again. With treatment, the inflammation and MOF improved but the platelet count was less than 1.0 × 10 4/μL. Because of the usage of heparin, we suspected heparin-induced thrombocytopenia (HIT) and measured the HIT antibody and a disintegrin and metalloproteinase with a thrombospondin type 1 motif, member 13 (ADAMTS13). Heparin-induced thrombocytopenia antibody was positive in the second sepsis but negative in the first sepsis. ADAMTS13 activity was low in both sepses. After stopping CHDF and the usage of heparin, his platelet count improved. Thrombocytopenia is the common and occasional condition for DIC. Heparin-induced thrombocytopenia and thrombotic thrombocytopenic purpura is rare but they must be ruled out in thrombocytopenia with nontypical clinical course, and the assays for HIT antibody and ADAMTS13 activity are useful tools.
All Science Journal Classification (ASJC) codes